Maxair and Weight Gain
There are a number of side effects with Maxair, and weight gain appears to be one of them. In previous clinical studies, weight gain occurred in less than 1 percent of people who took Maxair. If you are taking Maxair and weight gain occurs, talk with your healthcare provider. He or she may suggest lifestyle changes or prescribe another asthma medication.
There are a number of possible side effects with Maxair® (pirbuterol acetate). Weight gain does appear to be one of them. This data comes from clinical trials that extensively studied Maxair and documented its side effects.
Maxair inhalers will not be made, dispensed, or sold in the United States in their current form after December 31, 2013. Maxair contains chlorofluorocarbons (CFCs), chemicals that deplete the ozone layer. The U.S. Food and Drug Administration (FDA) has set this final date for the medication in order to comply with the Montreal Protocol on Substances That Deplete the Ozone Layer. The manufacturer of Maxair is working on a reformulated, CFC-free version, although it is not yet clear when that product will be available to consumers.
Before medicines are approved, they must go through several clinical studies in which thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, side effects are always carefully documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people (common side effects) and those that occur in less than 1 percent of people (rare side effects).
In these studies, weight gain was reported as a rare side effect of Maxair, occurring in less than 1 percent of people.